On Solving Liability Problems
AbstractAbstract: This paper introduces liability problems, as a generalization of bankruptcy problems, where every agent not only owns a certain amount of cash money, but also has outstanding claims and debts towards the other agents. Assuming that the agents want to cash their claims, we will analyze liability rules which prescribe how the total available amount of cash should be allocated among the agents. In particular we focus on bankruptcy rule based bilateral transfer schemes. Existence of these schemes is established and it is seen that within the class of hierarchical liability problems, such a transfer scheme is unique. Although in general a bankruptcy rule based bilateral transfer scheme need not be unique, we show that the resulting bankruptcy rule based transfer allocation is. This leads to the definition of bankruptcy rule based liability rules. For hierarchical liability problems an alternative characterization of such liability rules is provided. Moreover it is shown that the axiomatic characterization of the Aumann-Maschler bankruptcy rule on the basis of consistency can be extended to the corresponding liability rule. We conclude with a discussion of alternative approaches to solve liability problems.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Tilburg University, Center for Economic Research in its series Discussion Paper with number 2013-033.
Date of creation: 2013
Date of revision:
Contact details of provider:
Web page: http://center.uvt.nl
Liability problems; bankruptcy;
Find related papers by JEL classification:
- C71 - Mathematical and Quantitative Methods - - Game Theory and Bargaining Theory - - - Cooperative Games
- G33 - Financial Economics - - Corporate Finance and Governance - - - Bankruptcy; Liquidation
This paper has been announced in the following NEP Reports:
- NEP-ALL-2013-06-24 (All new papers)
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Pálvölgyi Dénes & Peters Hans & Vermeulen Dries, 2010. "A strategic approach to estate division problems with non-homogenous preferences," Research Memorandum 036, Maastricht University, Maastricht Research School of Economics of Technology and Organization (METEOR).
- Chun, Youngsub, 1988. "The proportional solution for rights problems," Mathematical Social Sciences, Elsevier, vol. 15(3), pages 231-246, June.
- Calleja, Pedro & Borm, Peter & Hendrickx, Ruud, 2005. "Multi-issue allocation situations," European Journal of Operational Research, Elsevier, vol. 164(3), pages 730-747, August.
- Helga Habis & P. Herings, 2013.
"Stochastic bankruptcy games,"
International Journal of Game Theory,
Springer, vol. 42(4), pages 973-988, November.
- Habis Helga & Herings P. Jean-Jacques, 2011. "Stochastic Bankruptcy Games," Research Memorandum 045, Maastricht University, Maastricht Research School of Economics of Technology and Organization (METEOR).
- Helga Habis & P. Jean-Jacques Herings, 2012. "Stochastic Bankruptcy Games," IEHAS Discussion Papers 1205, Institute of Economics, Centre for Economic and Regional Studies, Hungarian Academy of Sciences.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Richard Broekman).
If references are entirely missing, you can add them using this form.